Skip to main content
eScholarship
Open Access Publications from the University of California

Eruptive purpuric papules on the arms; a case of chemotherapy-induced inflammation of actinic keratoses and review of the literature

  • Author(s): Chambers, Cindy J
  • Liu, Helen
  • White, Clifton R
  • White, Kevin P
  • Sharon, Victoria R
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Chemotherapy-induced inflammation of actinic keratosis can present in patients with subclinical actinic keratoses that become erythematous and pruritic within weeks of initiating systemic chemotherapy. The reaction is limited to sun-exposed areas and, classically, histologic findings of parakeratosis and epidermal necrosis with keratinocyte nuclear pleomorphism are present. Exuberant reactions with extensive epidermal necrosis may lead to subepidermal vesiculation. We report a case of a 67-year-old man with a history of chronic hepatitis B virus infection and recently diagnosed squamous cell carcinoma of the lung who was noted to have progressive asymptomatic violaceous papules on the extensor forearms and distal upper arms while hospitalized for possible sepsis following initiation of chemotherapy. A dermatology consulatation was requested to rule out possible vasculitis. It is important to recognize chemotherapy-induced inflammation of actinic keratoses in predisposed patients; it may be managed successfully with topical corticosteroids and does not necessitate discontinuation of the offending chemotherapeutic agent.

Main Content
Current View